Wisconsin, 2018

Flooding and Heavy Rain in Wisconsin, May 3 to 11, 2018

May 3 to 11, 2018 · NWS MKX · 7 events in 3 counties and zones

Some river flooding and flooded roads occurred in some of the counties north of Madison and Watertown. 50 inches of rain north and west of Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Some river flooding and flooded roads occurred in some of the counties north of Madison and Watertown. Rounds of showers and thunderstorms from the evening of May 3rd through the morning of May 4th resulted in 2.5-3.50 inches of rain north and west of Madison. The total rainfall over this area from May 1-4 was 4-5 inches. The Baraboo River in Sauk County and the South Branch of the Rock River in Waupon flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 3, 8:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 3, 8:10 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
910 PM CDT Thu May 3 2018

.UPDATE...

Steady moderate rain continues across the northern half or so of
the forecast area this evening. Bumped up QPF a bit, and wouldn't
be surprised if a few spots see close to 3 inches of rain by
morning. No changes are planned to the Flood Watch.

The only wrinkle in the short term forecast at this point is a
very persistent line segment that has been moving east-northeast
across Iowa this evening. It is finally beginning to weaken at
this hour, and should continue to do so as it moves east. Should
it hold together in some form, it would likely start to reach Iowa
and Lafayette Counties shortly after midnight. It looks like the
severe risk should be fairly low.

&&

.MARINE...

Patchy fog will remain possible in the nearshore waters this
evening and tonight, with fog becoming more widespread closer to
the open waters. Otherwise, scattered thunderstorms will remain a
possibility through early morning.

Winds become west and then northwest tomorrow morning behind a
passing front. Winds may briefly approach Small Craft levels
Friday morning, but gusts should generally remain around 20 knots
or less.

Saturday looks to be quiet with light offshore flow. Another front
will bring a chance for a few thunderstorms to the area Saturday
night into Sunday, with winds becoming northerly on Sunday. A
Small Craft Advisory may be needed for this time period.

&&

.PREV DISCUSSION... (Issued 637 PM CDT Thu May 3 2018)

UPDATE...

Moderate rain with embedded thunderstorms is lifting north through
the area right now. Additional rain/thunderstorms out to our west
will overspread the area as the evening goes on. Everyone will
get some rain tonight, but the heaviest still looks to be focused
north of I-94/US 18, with 1 to perhaps up to 3 inches of
additional rain expected. The ongoing Flood Watch is well placed,
with no changed planned.

A couple of stronger thunderstorms are still possible this evening
across the far southwestern corner of the forecast area, but the
overall severe risk looks quite low. Marginally severe hail and
maybe a few stronger wind gusts would be the main concerns.

AVIATION(00Z TAFS)...

Rain with embedded thunderstorms will impact the terminals
through the overnight hours, along with areas of fog. Expect
mostly IFR, with periods of LIFR due to low ceilings. Fog will be
most widespread near Lake Michigan, with impacts to MKE and ENW as
a result.

Winds will become westerly and increase tomorrow morning as a
cold front finally sweeps all of the precipitation out of the
area. Ceilings should eventually lift to MVFR, and then scatter
out to VFR tomorrow afternoon.

PREV DISCUSSION... (Issued 328 PM CDT Thu May 3 2018)

SHORT TERM...

Tonight and Friday...Forecast confidence is high.

The strong shortwave trough over the central Great Plains will
pass across S WI Fri AM. Ahead of the upper wave, will be a strong
LLJ that will progress through S WI this evening. Tall, skinny
CAPE is present on forecast soundings with PWS of 1.30-1.50
inches. Meso-models indicate training of showers and thunderstorms
to set up mainly west and north of Madison where 850 mb
frontogenesis will be maximized. The consensus of model rainfall
yields 1.50-2.00 inches just north and west of Madison. This area
already received 1.50-2.50 inches of rainfall the last couple of
night. Thus have issued a Flood Watch for Iowa, Dane, Dodge, and
counties to their north.

The Baraboo River, Fox River, and WI River are flood concerns
tonight and into the weekend, but other small rivers and creeks do
have the potential to flood tonight into the weekend. Cannot rule
out flash flooding given nearly saturated conditions and training
of showers and storms especially in large urban areas like
Madison. The rain will weaken in intensity during the early
morning hours on Fri and end by late morning. Water levels
especially on the larger rivers will likely continue to rise into
the weekend. Skies will become mostly sunny Fri afternoon with
high temps in the lower to middle 70s.

LONG TERM...

Friday night through Sunday...Forecast confidence is medium to
high:

Dry weather will continue through at least Saturday morning as
high pressure exits to the southeast.

Low pressure and an associated cold front are then progged to move
through Saturday night, bringing a chance for showers and storms.
Looks like the bulk of activity will hold off until Sat evening,
though there could be a few showers in the afternoon. Temps will
be warm Saturday ahead of the front under breezy southwest winds.

Held onto a small chance for showers into early Sunday evening per
the slower ECMWF solution, but overall Sunday looks mainly dry.
Breezy northeast winds between the departing front and approaching
high pressure from the northwest will keep it on the cool side
near Lake Michigan, with near normal temps across western portions
of the forecast area.

Monday and Tuesday...Forecast confidence is high:

High pressure will bring pleasant weather early next week. There
will be plenty of sunshine to go along with temperatures a few
degrees above normal. It will be cooler near Lake Michigan, with
highs closer to average values.

Wednesday and Thursday...Forecast confidence is medium:

Models are in decent agreement showing high pressure passing
through the area Wednesday into Thursday. Showers are likely with
this system. Available instability and thunder chances will be
dependent on the track of the low, which models still vary a bit
with. Temperatures should be within a couple degrees of normal for
mid-week.

MARINE...Low pressure will move northeast from sw WI through
central Lake MI late tnt-early Fri AM. Thus winds will become
variable as the low passes with nwly winds in its wake. Wind gusts
will approach 20 kts at times tnt-Fri. Waves of 1 to 3 feet. Areas
of fog are possible over the lake through tnt due to moist air
flowing over the cool waters.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ046-047-051-056>058-
     062-063.

LM...None.
&&

Update...Boxell
Tonight/Friday and Aviation/Marine...Boxell
Friday Night through Thursday...99
Hazardous weather outlook, May 3, 9:03 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1003 PM CDT Thu May 3 2018

WIZ046-047-051-052-056>060-062>072-050315-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1003 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Rain with occasional thunderstorms can be expected tonight across
the region. The heaviest rain will occur north of a line from
Darlington to Madison to Fond du Lac, where a Flood Watch is in
effect. Flooding of creeks, streams, and low lying areas will be
possible. In addition, rises are likely along area rivers.

Fog is possible near Lake Michigan through tonight and could be
dense at times.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms Saturday evening and night and
again Wednesday into Wednesday night.

Area rivers are expected to remain elevated following recent
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

LMZ643>646-050315-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1003 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Fog is possible through tonight and may be dense at times.

Thunderstorms are expected this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Gusty north to northeast winds will build higher waves Sunday.

There is a chance of thunderstorms again Saturday evening and
night as well as Wednesday night.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Fond du Lac

When
May 3, 10:00 PM CST to May 4, 12:00 PM CST
Where
Fond du Lac County, 1.45 mi NNE of Waupun to 1.06 mi N of Fond du Lac
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.648, -88.716

A few roads closed throughout the county due to flooding, and several homes had sewer backups. The Fond du Lac River in the city of Fond du Lac was running high and approached the bottom of the bridge on Western Ave. Partially-treated wastewater was released into Lake Winnebago due to the treatment plant reaching over-capacity.

Flood, Fond du Lac

When
May 3, 11:45 PM CST to May 6, 7:15 AM CST
Where
Fond du Lac County, 1.76 mi WNW of Waupun to 1.77 mi WNW of Waupun
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.643, -88.760

The South Branch of the Rock River reached minor flood stage, cresting at 7.23 feet in Waupun. County Park Rd. was closed at the bridge as the Rock River flowed around the north end of the bridge, reconnecting with the river. Water was flowing around the north end of the city of Waupun Dam, reconnecting with the river. Gateway Dr. near the river was flooded and closed. Various parks along the river were flooded.

Heavy Rain, Iowa

When
May 4, 12:00 AM CST to 9:00 AM CST
Where
Iowa County, 2.7 mi ESE of Arena to 3.9 mi E of Arena
Reported by
Emergency Manager
Coordinates
43.161, -89.868

Flooding on Sawle Rd. and Morrill Rd. in the Town of Arena where they intersect highway 14.

Heavy Rain, Sauk

When
May 4, 12:00 AM CST to 8:00 PM CST
Where
Sauk County, 2.91 mi NNW of Spring Green to 6.07 mi N of Reedsburg Muni Arpt
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.221, -90.084

About a dozen roads closed throughout the county due to flooding.

Flood, Sauk

When
May 4, 2:15 AM CST to May 11, 9:30 AM CST
Where
Sauk County, 1.15 mi ESE of Baraboo to 1.81 mi ENE of Baraboo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.464, -89.709

The Baraboo River near Baraboo reached minor flood stage, cresting at 19.74 ft. Floodwaters affect a trailer rental business and a road wayside park about 5 miles downstream near the Highway 33 bridge. Floodwaters also affect an auto auction business on highway 33 just east of I-94. Widespread flooding of agricultural land near the river is occurring.

Flood, Sauk

When
May 4, 10:15 AM CST to May 8, 6:15 PM CST
Where
Sauk County, 0.47 mi SSE of Rock Spgs to 0.56 mi NW of Rock Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.473, -89.918

The Baraboo River reached minor flood stage in the Rock Springs area, cresting at 20 ft. |Floodwaters are about 1 foot deep in the baseball diamond in Fireman's Park along Highway DD in Rock Springs. Water is over portions of Highway DD. Other minor lowland flooding in the Rock Springs area. Farm fields adjacent to the river are flooded in the Loganville area.

Flood, Sauk

When
May 4, 6:30 PM CST to May 7, 7:00 AM CST
Where
Sauk County, 1.29 mi WNW of Reedsburg to 0.93 mi SSW of Reedsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.538, -90.023

The Baraboo River reached minor flood stage in Reedsburg, cresting around 15 ft. |Floodwaters affect Granite Avenue and South Webb Avenue along the river. There is general inundation of lowland in the Reedsburg area. The walking path in Webb Park and Smith Conservancy is covered with water. The Public Works Yard is under 12-18 inches of water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744074, 744095, 744030, 744086, 744605, 744600, 744587.